Institutional members access full text with Ovid®

Share this article on:

The Effect of High-Dose Radioiodine Treatment on Lacrimal Gland Function in Patients With Differentiated Thyroid Carcinoma

Fard-Esfahani, Armaghan MD; Mirshekarpour, Hossein MD; Fallahi, Babak MD; Eftekhari, Mohammad MD; Saghari, Mohsen MD; Beiki, Davood PhD; Ansari-Gilani, Kianoush MD; Takavar, Abbas PhD

doi: 10.1097/RLU.0b013e318124fdb6
Interesting Image

Purpose: There are a limited number of case reports confirming the radioiodine (I-131) presence in tears and only a few case reports of lacrimal gland dysfunction after I-131 therapy. This study was designed to clarify whether lacrimal gland function can be affected by I-131 therapy.

Materials and Methods: We studied 100 eyes of 50 patients who had received high doses of I-131 for treatment of differentiated thyroid carcinoma and 100 eyes of 50 age- and sex-matched control individuals without a history of interfering conditions. The exposed group was studied at least 3 months after their last I-131 therapy. Dry eye symptoms and Schirmer test values (wetting level in millimeters per 5 minutes) of an exposed group were compared with those of an unexposed group.

Results: Fifty-one percent of the exposed eyes and 50% of the unexposed ones revealed at least 1 of the dry eye symptoms. There was no significant difference in symptoms between 2 groups, except for burning sensation and eye redness, which were significantly higher in the exposed eyes. A lower Schirmer test value was noted in the exposed group, 14.5 ± 10.8 mm, when compared with that in controls, 18.2 ± 11.0 mm (P = 0.016), and the relative risk of an abnormal Schirmer test in exposed cases to control group was 1.78 ± 0.62. Correlation coefficient analysis showed no significant relationship between Schirmer test values and cumulative doses of administered I-131.

Conclusions: Reduction in the tear secretion from lacrimal glands is seen after high-dose I-131 therapy; however, their symptoms are no greater than an unexposed population.

From the Research Institute for Nuclear Medicine, Medical Sciences/University of Tehran, Shariati Hospital, Tehran, Iran.

Received for publication March 3, 2007; revision accepted May 23, 2007.

Supported by the Medical Sciences/University of Tehran (grant no. 2021).

Reprints: Babak Fallahi, MD, Research Institute for Nuclear Medicine, Shariati Hospital, Kargar Shomali Ave., PC 14114, Tehran, Iran. E-mail: bfallahi@sina.tums.ac.ir.

© 2007 Lippincott Williams & Wilkins, Inc.